North Carolina, 2016Damaging Winds in North Carolina, July 15, 2016
July 15, 2016 · NWS RNK · 6 events in 3 counties and zones
An upper level disturbance moved across the area during the afternoon and evening ahead of an approaching cold front. Strong daytime heating ahead of the cold front allowed afternoon temperatures to range from the mid to upper 80s across the mountains, and reach the lower to mid 90s east of the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $114,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the area during the afternoon and evening ahead of an approaching cold front. Strong daytime heating ahead of the cold front allowed afternoon temperatures to range from the mid to upper 80s across the mountains, and reach the lower to mid 90s east of the Blue Ridge. Strong heating allowed for downdraft CAPE values to again exceed 1000 J/Kg east of the Blue Ridge and south of Highway 460.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 2:56 PM EST, 4 minutes earlier.
Area forecast discussion, Jul 15, 2:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Fri Jul 15 2016
.SYNOPSIS...
A cold front extends from the eastern Great Lakes into the middle
Mississippi Valley, bisecting the Ohio Valley. This front will
move east to the New England Coast tonight, trailing southwest
across West Virginia into Kentucky. The front is expected to stall
across the Mid-Atlantic Region Saturday, gradually dissipating over
the weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 345 PM EDT Friday...
A cold front extends from the eastern Great Lakes into the middle
Mississippi Valley along a SYR-CMH-EVV line, generally bisecting
the Ohio Valley. An upper level trough associated with the leading
edge of this surface boundary will aid in the development of
showers and thunderstorms along the front this evening, westerly
steering winds bringing this activity into WV during the late
the evening. Elsewhere, an old MCV (Mesoscale Convective Vortex)
left over from yesterdays activity was passing over the southern
appalachians, the vort axis extending north along the spine of the
Blue Ridge into our central CWA. This mid/upper level spin in the
atmosphere in addition to convergence along the lee side of the
Appalachians is resulting in showers/storms along and east of the
Blue Ridge and across the NC/SC Piedmont. Meso models indicate the
greatest coverage will be from the the VA Blue Ridge southwest of
Roanoke into the NC Mountains during the late afternoon,
spreading east into the piedmont of NC and VA/NC border counties
for the this evening.
Through sunset will maintain 50-70 percent likelihood of
showers/storms mainly along and south of highway 58 into NC.
Elsewhere, coverage will be isolated. For the overnight, will
increase the threat for showers/storms across our WV counties
where activity along front will make inroads from KY/OH associated
with the surface cold front. Aside from this threat overall
opportunity for showers and storms will decrease with loss of
daytime heating.
By early Saturday the surface cold front is expected to reach the
New England coast, then trail southwest into the Virginias, the
south end of the front lagging as the upper level support remains
north. Models suggest the front will be somewhere along the I-64
corridor by the time we reach peak heating on Saturday, with
combination of frontal lift, and convergence along the Blue Ridge
resulting in scattered to numerous showers across the area
Saturday afternoon. As has been the case the last several days,
both high CAPE and high DCAPE will contribute to strong storms
with potential for isolated microbursts...weak shear limiting a
greater severe threat. Pulse storms in addition to multicell
clusters will be the primary storm mode.
Temperatures through Saturday will remain at or slightly above
the seasonal norm with highs in the 80s to lower 90s and lows in
the upper 60s to around 70.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM EDT Friday...
A cold front will make slow progress through the southern portion of
the region Saturday night an continues its slow progression south of
the area Sunday. Expect gradually decreasing chances of showers and
storms saturday night from northwest to southeast. By Sunday
morning, no precipitation is expected with this features. However,
by the afternoon, isolated to scattered showers and storms return to
the forecast as the western extent of the front buckles north again.
Any activity is expected to wane through the evening and early
overnight period with the loss of daytime heating.
Monday into Monday night, a cold front will approach the region
through the Ohio Valley. Precipitation chances will increase by
Monday afternoon in the progressively unstable air in advance of the
front. The front is expected to move into and through much of the
area by late Monday night. Anticipate increasing chances of showers
and storms from northwest to southeast.
Late night and early morning fog will be likely for much of the area
during this time frame thanks to light winds and plenty of residual
boundary layer moisture.
Temperatures during this portion of the forecast will trend warmer
and average about five degrees above normal by Monday.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 PM EDT Friday...
A cold front will continue to make progress through and then south
of the area, but not quick progress. Expect showers and storms in
association with this feature through at least Wednesday, with the
greatest coverage of precipitation on Tuesday. Temperatures will
continue to average around five degrees above normal.
Thursday into Friday high pressure is expected to build into the
area. Anticipate little or no precipitation and cooler temperatures
at readings around or slightly above normal.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Friday...
Through sunset, models indicate the main thunderstorm threats to
be along a cold front along the Ohio River, and from the VA/NC
border southward into the Carolinas. Except for Danville, did not
place any mention of thunder in the TAFS.
The storms over the carolinas will diminish with loss of daytime
heating. Showers will linger along the front in the Ohio Valley.
This front is expected to slowly move east overnight and will be
becoming aligned east-west across VA/WV Saturday. This front will
then become the focus for scattered to numerous showers/storms
Saturday afternoon.
With the exception for brief MVFR conditions for fog in some of
the river valleys tonight, conditions are expected to be primarily
VFR through the 24 hour TAF period.
Extended aviation discussion...
The front is expected to wash out over the Mid-Atlantic Region
this weekend with no significant airmass change. Aside from a
daily threat for afternoon and evening thunderstorms, flight
conditions are expected to be primarily VFR from Sunday through
Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Jul 15, 2:53 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EDT FRI JUL 15 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
353 AM EDT FRI JUL 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW STORMS TODAY COULD BECOME STRONG TO SEVERE. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT. LOCALIZED FLOODING IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE AROUND SATURDAY. A FEW OF THE STORMS COULD
CONTAIN LOCALLY DAMAGING WINDS.
LOCALIZED FLOODING MAY ALSO OCCUR SATURDAY.
FOR SUNDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 9:02 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 2 ENE MARTINSVILLE CITY 36.69N 79.84W
07/14/2016 HENRY VA 911 CALL CENTER
THUNDERSTORM WINDS BROUGHT DOWN AT LEAST TWO TREES ACROSS
58 BYPASS ON THE NE SIDE OF MARTINSVILLE.
&&
JMORROWSpecial weather statement, Jul 15, 1:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI JUL 15 2016
NCZ002-003-VAZ015-016-032-151930-
ALLEGHANY-SURRY-CARROLL-GRAYSON-PATRICK-
230 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SURRY AND EASTERN
ALLEGHANY COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
PATRICK...SOUTHEASTERN GRAYSON AND SOUTH CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...
AT 229 PM EDT...A STRONG THUNDERSTORM WAS OVER ENNICE...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
ENNICE...
AND BOTTOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3639 8104 3641 8104 3641 8105 3656 8111
3671 8069 3655 8044 3638 8103
TIME...MOT...LOC 1829Z 247DEG 13KT 3652 8101
ASSpecial weather statement, Jul 15, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI JUL 15 2016
NCZ003-004-152045-
SURRY-STOKES-
354 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY AND STOKES
COUNTIES...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS OVER WESTFIELD...MOVING
EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
WALNUT COVE...
DANBURY...
SANDY RIDGE...
AND FRANCISCO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3640 8059 3655 8056 3654 8003 3626 8004
3626 8005
TIME...MOT...LOC 1954Z 274DEG 32KT 3648 8046
ASThunderstorm Wind, Surry
- When
- July 15, 3:00 PM EST
- Where
- Surry County, 1.23 mi ESE of Woodville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.493, -80.459
At least a dozen trees were blown down by thunderstorm winds near the intersection of Westfield and Albion Roads.
Thunderstorm Wind, Stokes
- When
- July 15, 3:03 PM EST
- Where
- Stokes County, 2.6 mi S of Asbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.492, -80.433
Multiple trees were blown down by thunderstorm winds in the area of Asbury and Locust Grove Roads.
Thunderstorm Wind, Stokes
- When
- July 15, 3:07 PM EST to 3:15 PM EST
- Where
- Stokes County, 1.06 mi SW of Francisco to 1.02 mi ENE of Francisco
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.489, -80.383
At least seventy trees, numerous tree limbs and several power lines were blown down by thunderstorm winds. A tin outbuilding was rolled over along Horseshoe Road. Several shingles were blown off a roof along the 1300 block of Francis Road.
Thunderstorm Wind, Rockingham
- When
- July 15, 4:12 PM EST
- Where
- Rockingham County, 0.69 mi S of Mayodan Mayo Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.390, -79.980
Several trees and power lines were blown down by thunderstorm winds around Madison.
Thunderstorm Wind, Rockingham
- When
- July 15, 4:12 PM EST
- Where
- Rockingham County, 0.75 mi SSE of Mayodan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -79.966
Several trees and power lines were blown down by thunderstorm winds across the community of Mayodan.
Thunderstorm Wind, Rockingham
- When
- July 15, 4:54 PM EST
- Where
- Rockingham County, 1.6 mi NW of Reidsville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.344, -79.653
Several trees and power lines were blown down by thunderstorm winds in Reidsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
- Damaging Winds and Lightning Strike in South Carolina, July 15, 2016$22,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651018, 651019, 651021, 651022, 651023, 651025.